|Posted by gulseth.michael on March 8, 2017 at 1:30 PM||comments (0)|
Recently, there was a good article in AJHP on dealing with transitions from oral Xa inhibitors to heparin. You can read it at AJHP 2016; 73:2037-41
This has piqued a lot of my interest in this subject since we actively use novel drug levels like dabigatran, rivaroxaban, and apixaban levels. We have published on this in the past. See: http://www.ajhp.org/content/early/2017/02/21/ajhp160168
Recently, I have been seeing a lack of understanding on how to handle these situations, so I want to offer some off the top of my head observations that are important for anticoagulation pharmacists and other clinicians managing anticoagulation to understand:
1. Heparin, enoxaparin, apixaban, and rivaroxaban levels are all exactly the same test. You add a known amount of factor Xa to plasma. The drug in the plasma then neutralizes a portion of that Xa. The free active Xa is detected by addition of a chromogenic substrate that emits color (optical density) (the higher the OD, the lower the concentration of the drug). The key concept is that the assay mechanism is the same no matter the Xa inhibiting drug you are evaluating.
2. So, why different results depending on the test you order? The test you order determines the coagulation analyzer test setup and the concentration curve on which you plot the OD. The OD makes no distinction regardless of the anti-Xa based drug in the sample.
Why am I bringing this up? I am seeing instances where patients are on a Xa inhibitor, and switches to heparin. Then, at the first Xa level, they are checking a heparin and Xa inhibitor level. This makes no sense; it is exactly the same OD reading. Both drugs affect the OD and you will have no way of determining which is affecting which. One would expect the oral direct anti-Xa drug to affect the OD to a greater extent in this situation due to heparin bolus doses not usually pushing the anti-Xa level > 0.7. With that said, there are better options to manage this. For example, if you aren't worried about over anticoagulation, just check aPTTs until the Xa inhibitor has cleared as suggested in the first article above. If not an active thrombosis, or impaired clearance of the Xa inhibitor is likely, perhaps it is better to delay heparin until and apixaban or rivaroxaban level has dropped substantially, or you have seen prothrombins/INRs fall to levels closer to normal. Yes, I know these levels are not clearly defined.
Example, yesterday we had a patient come in on therapeutic rivaroxaban with an MI. I was called if okay to bolus heparin and put on a drip. My response was yes, considering it was an active thrombotic state, risking over anticoagulation is justified since the rivaroxaban did not prevent the MI. So, in that case, we used aPTT to monitor the heparin, since rivaroxaban has little effect on that test.
In different case a few weeks ago, a patient came in on apixaban 2.5 mg bid. Patient had CKD and new AKI. Apixaban initially continued until a coag pharmacist recognized this was inappropriate. Package insert for converting to heparin was used, but heparin levels sky high, assuredly from the apixaban not clearing. So, after I knew the heparin would be gone after stopped (ie 6 hours), I used apixaban levels to help determine when we could restart heparin since there was no active thrombosis and this was merely a bridging situation.
I realize anticoagulation is getting more complicated, but I can’t think of a better way to demonstrate value to the patient care team then helping in these complicated situations. As always, I am here to help; please comment below.
Michael P Gulseth, Pharm. D., BCPS, FASHP
|Posted by gulseth.michael on February 17, 2017 at 11:30 AM||comments (0)|
Excited to announce the realease of the new, 2017 ISMP Medication Safety Self-Assessment for Antithrombotic Therapy. I would strongly encourage all practitioners who work in health-systems to review these new guidelines so we can keep our patients safe. They do cover direct acting oral anticoagulants.
Thank you, as always, to the leadershp shown by ISMP!
Michael P. Gusleth, Pharm. D., BCPS, FASHP